ISMP
ISMP
Home Support ISMP Newsletters Webinars Report Errors Educational Store Consulting FAQ Tools About Us Contact Us
ISMP
ISMP
ISMP Facebook

Hazard Alert! Captosar® Injection

From the September 16, 1996 issue of MSA Acute Care Edition newsletter


ISMP has been made aware of several unrelated accidental overdoses of Captosar® Injection (irinotecan hydrochloride injection, CPT-11) that have taken place since the product’s launch on July 29th, 1996. The product , an antineoplastic agent marketed by the Pharmacia & Upjohn Company, is indicated in patients with metastatic carcinoma of the colon or rectum whose disease has recurred or progressed following fluorouracil based therapy.

Although the container labels meet FDA requirements, some individuals preparing doses have confused the drug’s 2o mg per mL concentration, assuming this indicated the entire vial contents. In fact, the vials contain at total volume of 5 mL or 100mg. However, the “5 mL” notation is in smaller print in the upper right corner of the labe, away from the concentration information, and has been overlooked, In three of the cases, a patient received a five-fold overdose. A death in one of the patients may be related to the overdose.

Pharmacia and Upjohn Company is aware of the above cases and has interacted with FDA officials in order to make appropriate labeling changes. If your hospital or ambulatory center uses Camptosar®, please be sure to send a copy of this alert to all individuals who prepare doses of this medication. Since it may take several months for any newly designed product labels to reach active inventory, as an added layer of safety, we recommend that auxiliary labels be affixed to each vial to clarify that the vial contains 100mg. Prepared doses of antineoplastics should always be checked independently by at least two health professionals. Wherever possible, one of these should be a pharmacist. The need for more than two vials
of this product to prepare a single doses should raise suspicion that an incorrect interpretation has been made.
The product’s current label is depicted below:


Additional information about the incidents will be make available in the next issue of ISMP Medication Safety Alert!

Home | Contact UsEmployment  | Legal Notices | Privacy Policy | Help Support ISMP
Med-ERRS Med-ERRS | MSOMedication Safety Officers Society | Consumer Medication SafetyFor consumers
 ISMP Canada ISMP Canada | ISMP Spain ISMP Spain | ISMP Brasil ISMP Brasil | International Group | Pennsylvania Patient Safety Authority

200 Lakeside Drive, Suite 200, Horsham, PA 19044, Phone: (215) 947-7797,  Fax: (215) 914-1492
© 2017 Institute for Safe Medication Practices. All rights reserved

 
ISMP
ISMP